Taxation, Fines, And Producer Liability Rules: Efficiency And Market Structure Implications
This paper addresses the comparative efficiency of liability rules and regulatory policy in competitive equilibria with endogenous product safety. Pigouvian taxation fails to achieve long-run social optimality. A policy involving accident fines and safety subsidization can achieve efficiency, although the optimal policy may involve taxation, not subsidization, of product safety.
|Date of creation:||1998|
|Date of revision:|
|Contact details of provider:|| Postal: 555 East Wells Street, Suite 1100, Milwaukee, Wisconsin 53202|
Phone: (414) 918-3190
Fax: (414) 276-3349
Web page: http://www.aaea.org
More information through EDIRC
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Marino, Anthony M., 1988. "Products liability and scale effects in a long-run competitive equilibrium," International Review of Law and Economics, Elsevier, vol. 8(1), pages 97-107, June.
- Ringleb, Al H & Wiggins, Steven N, 1990. "Liability and Large-Scale, Long-term Hazards," Journal of Political Economy, University of Chicago Press, vol. 98(3), pages 574-95, June.
- Kolstad, Charles D & Ulen, Thomas S & Johnson, Gary V, 1990. "Ex Post Liability for Harm vs. Ex Ante Safety Regulation: Substitutes or Complements?," American Economic Review, American Economic Association, vol. 80(4), pages 888-901, September.
- Hamada, Koichi, 1976. "Liability Rules and Income Distribution in Product Liability," American Economic Review, American Economic Association, vol. 66(1), pages 228-34, March.
- Hamilton, Jonathan H & Sheshinski, Eytan & Slutsky, Steven M, 1989. "Production Externalities and Long-run Equilibria: Bargaining and Pigovian Taxation," Economic Inquiry, Western Economic Association International, vol. 27(3), pages 453-71, July.
- Dennis W. Carlton & Glenn C. Loury, 1980. "The Limitations of Pigouvian Taxes as a Long-Run Remedy for Externalities," The Quarterly Journal of Economics, Oxford University Press, vol. 95(3), pages 559-566.
When requesting a correction, please mention this item's handle: RePEc:ags:aaea98:20928. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (AgEcon Search)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.